Endocrine Abstracts (2017) 50 CC08 | DOI: 10.1530/endoabs.50.CC08

Pseudohypervitaminosis D due to assay interference

Muhammad Ilyas Khan, Syed Saad Ali Shah & Vineeth Chikthimmah


Warrington NHS Hospital, Warrington, United Kingdom.


Assay interference with various laboratory measurements has been reported in the presence of paraproteins. We report a case of a 57 year old woman, who was referred to endocrine clinic after being found to have elevated total vitamin D levels of 369 and 336 nmol/l (normal 50–100 nmol/l). She was not known to be on any Vitamin D supplements that could account for such high levels. Around the time of referral, she was also diagnosed with IgM paraproteinaemia. Therefore, possibility of assay interference that could cause pseudo-hypervitaminosis D was suspected. Vitamin D levels were repeated using a different assay system, using Tandem Mass Spectrometry method instead of Siemens, which had given elevated levels initially. The levels using Tandem Mass Spectrometry were 44 nmol/l (D3-38 nmol/l & D2 – 6 nmol/l) done on the first sample and repeat test done 8 weeks later was 22 nmol/l (D3-22 nmol/l & D2- <5). These levels suggested that she was infact Vitamin D deficient as the normal range using this analyser was >75 nmol/l. Also, interestingly, patient’s uric acid levels were completely suppressed using the first assay i.e. <0.03 mmol/l (normal 0.1–0.93 mmol/l), but normal (0.23 mmol/l) on repeating with second method.

Factitious results due to assay interference can lead to unnecessary investigations and treatment. Paraproteins can interfere with many laboratory tests including uric acid, glucose, bilirubin, sodium, chloride, phosphate, calcium, high density lipoproteins (HDL), C-reactive protein, thyroxine, urea, creatinine, and albumin. The factitious results are usually due to monoclonal rather than polyclonal immunoglobulins, as in our case. Although pseudohypouricaemia has been reported previously with paraproteins(1), this is the first ever reported case of assay interference manifesting as pseudohypervitaminosis D. We recommend that assay interference should be considered in unexpected abnormal results in the presence of paraproteins, before further investigations and treatment.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts